Excessive secretions No Gag Any Ideas senior nurses?????

  1. My coworker had an interesting patient last night which I had no answer for so here is the scenario any ideas?
    Came in mental status change with normal lytes ? ??dt's, urine was positive barb benz. Put on ativan drip 10 and versed drip was I think 40mg and hour Still breathing believe it or not not vented. I guess the previous nurse took her off the the ativan drip and was told wean off the versed. was given dekanoate 250 at 2000 the versed was off by 12 and was on bipap at 11 the patient throughout the night became more somnolent the nurse was suction him nasopharyngeal but the patient kept on producing enormous secretions like flash pulmonary edema. Actually I did hear her suctioning through the night so i know she was on top of it I figured for good measure i would do the same when I went in there noticed no gag with suctioning and within 15 minutes same thing filled up like pulmopnary edema
    Suction consistency white some clear almost like exudative stage ARDS not pink tinged
    I recommended CXR, and ABG, Sugar and Lasix for good measure she called Dr an gave report next shift.

    VS all seemed normal Sinus- HR 80's Afebrile BP 120's on 80's map 70's PP >50
    02 sats on a venti 40% ->93% Breathing like he was acidotic to me. Urine output normal
    Stat CXR-normal
    Abg Slightly acidotic but a COPD patient Home O2 PO2 Normal base excess normal
    Sugar normal
    Lasix put out 500
    I have no clue any ideas?
    •  
  2. 12 Comments

  3. by   RoxanRN
    If he was producing copious amounts of secretions and didn't have a gag, why was he not intubated!! Here, no gag reflex along will get you a tube as well as on so much Ativan (our policy is no more than 10mg/24 hrs on a non-vented patient). It's all part of 'A' of ABC.........................
    Last edit by RoxanRN on Nov 21, '06
  4. by   Bethy-lynn
    E-gads, Intubate, intubate, intubate. Remind your physician (politely and nicely) that the pt is no longer able to protect their airway, despite the ok abg, along with the requirment of very frequent suctioning.
  5. by   augigi
    What is your question?
  6. by   cardiacRN2006
    I had a sorta similiar pt that was flown in from another hospital. I did a very quick initial assessment, walked right out of the room, and said to the hospitalist, "my pt has no reflexes that I can elicite. No corneal, no gag. I'm not feeling good about her ability to protect her airway-do you want me to bring the intubation tray?".

    She was on the vent in under 10 minutes.




    Are your versed drips a 1:1 concentration? Am I the only one who thinks 40mg of Versed is way too high?

    Also, where was your RT? Did you slip in an oral airway?
  7. by   nrsang97
    Pt had NO gag? WHY WHY wern't they intubated? Anyone with excessive secretions should not be on Bipap. Way too much risk for aspiration. I couldn't imagine being on a drip of ativan and versed and not being intubated. Just my opinion.
  8. by   augigi
    Yes - if you actually had 40mg/hr of midazolam running IV I would have thought that was way too much and sufficient to cause the somnolence.

    The secretions just sounds like pulmonary edema. Did she have a history of heart failure?
  9. by   kampswas
    The question was beyond the obvious of patient requiring intubation. I should have made that clearer but after much research I found my answer. In short it is the combination of the depression of gag reflex and severe gerd resulting in scar tissue of the esophageous that impaires the ability of secretions to move naturally up the trachea therefore pooling.
    Response to the heart and flash ....Nope heart was fine, the patient had severe etoh and benzo dependence.
  10. by   suzanne4
    Patient with inability to protect airway, and copious secretions? Intubation only.........not the BIPAP which could push the secretions back into the lungs.

    Vereed 40 mg/hr? Are you sure that it was not a drip that had 40 mg total in the bag, that would make much more sense.........and perhaps infusing at 4 mg/hr?

    Ativan at continuous 10 mg/hr and pt not intubated? And with an unprotected airway?

    It would never be my license involved with anything like that, that is for sure.

    Diagnosis of GERD would have nothing to do with this scenario, especially if patient is unconscious.......GERD causes more issues with acid reflux then the copious secretions. Issue during the critical period was that patient did not have a protected airway, and easily could have aspirated.......can almost guarantee that they did if secretions were that great.

    Was there a pulmonologist involved at all?
  11. by   SanFranSRNA
    Hmmmmm I would really question Versed gtt at the rate of 40mg/hour. In CCU, we often use 4-6mg of versed IVP for cardioversion. With 4-6mg of versed, the person is often pretty sedated already. I also agreed with several earlier posts regarding intubation. This person has no gag reflex, tons of secretions and probably can't clear that by him or herself. I would be on the phone calling ER doc, pulmonary medicine, CRNA, or Anesthesiologist for stat intubation. This person needs to have his/her airway protected.
  12. by   LadyNASDAQ
    Quote from kampswas
    My coworker had an interesting patient last night which I had no answer for so here is the scenario any ideas?
    Came in mental status change with normal lytes ? ??dt's, urine was positive barb benz. Put on ativan drip 10 and versed drip was I think 40mg and hour Still breathing believe it or not not vented. I guess the previous nurse took her off the the ativan drip and was told wean off the versed. was given dekanoate 250 at 2000 the versed was off by 12 and was on bipap at 11 the patient throughout the night became more somnolent the nurse was suction him nasopharyngeal but the patient kept on producing enormous secretions like flash pulmonary edema. Actually I did hear her suctioning through the night so i know she was on top of it I figured for good measure i would do the same when I went in there noticed no gag with suctioning and within 15 minutes same thing filled up like pulmopnary edema
    Suction consistency white some clear almost like exudative stage ARDS not pink tinged
    I recommended CXR, and ABG, Sugar and Lasix for good measure she called Dr an gave report next shift.

    VS all seemed normal Sinus- HR 80's Afebrile BP 120's on 80's map 70's PP >50
    02 sats on a venti 40% ->93% Breathing like he was acidotic to me. Urine output normal
    Stat CXR-normal
    Abg Slightly acidotic but a COPD patient Home O2 PO2 Normal base excess normal
    Sugar normal
    Lasix put out 500
    I have no clue any ideas?
    That's a neuro event for sure. Many CVA's produce lots of oral secretions. My Mom just suffered a stroke in Oct. Has to spit up like crazy every morning. Most neuro involvement patients do this and will always do this. Not always necessary to intubate. They have to have their head up and on the side with a towel to catch the secretions. Frequent mouth care and a yankauer close by.

    I would say that if this person is oxygenating well, no need for intubation but aspiration precautions are a must.
  13. by   ready4crna?
    First questions first- Was a head CT done? R/O cva, and why did s/he need the benzo's in the first place? with a positive tox screen for barb/benzo's- mebbe the MS changes were secondary to overdose/withdrawal/possibly pt post-seizure (never stated if pt was agitated or sedate as MS changes)
    The initial info is sketchy, regardless- any patient who was on a versed/ativan drip at levels stated, one should have been on the phone to any provider capable of securing the airway...And if info is correct in total- Did the pt survive despite medical care?
  14. by   RYNOBLASTER30
    Maybe all he needed was a DNR order?

close